Starting to take the pill is no small decision - while it can be an effective way of preventing pregnancy and dealing with PMS symptoms, its side effects impact every woman differently.
So anyone whose mental health has suffered while taking it won’t be surprised to hear that women taking the pill may be at an increased risk of depression.
A new study published in the Journal of the American Medical Association is the largest ever to look into the link between the contraceptive pill and mental health.
Researchers found that women taking the combined contraceptive pill (which contains both progrsterone and oestrogen) and weren’t previously taking anti-depressants were 21% more likely than those not taking the pill to be treated with anti-depressants for the first time.
This was most common in the first six months of taking the combined pill, and teenagers (aged 15 to 19) faced a huge 80% greater risk.
On the other hand, the longer women were taking the pill, the less likely they were to be depressed.
To get this information, scientists tracked one million women - who had no record of mental health issues previously - aged 15-34 over a ten year period.
Women who took the ‘mini pill’ - progesterone only - were 34% more likely to be diagnosed with depression or end up taking anti-depressants.
Meanwhile, women using contraceptive patches were 68% more likely, and hormonal rings and coils came up with pretty disheartening results too.
So the researchers are mostly pointing the finger at progesterone - though they believe oestrogen could be a contributing factor too.
Don’t panic, though - while this was a large study, there’s still plenty of research to be done; the researchers from the University of Copenhagen concluded that “further studies are warranted to examine depression as a potential adverse side effect of hormonal contraceptive use.”
What do you think about this study? Tweet us at @YahooStyleUK.